Tennessee, 2005

Damaging Wind in Tennessee, July 1, 2005

July 1, 2005 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down across the south half of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down across the south half of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 8:55 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 1, 8:55 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT FRI JUL 1 2005

.DISCUSSION...FOG BURNING OFF AND SKIES MOSTLY SUNNY THIS MID
MORNING. GOOD HEATING EARLY WILL ALLOW FOR MOD-STRONG INSTABILITY
THIS AFTERNOON WITH GOOD LOW LEVEL LAPSE RATE. UPPER TROUGH MOVING E
TO THE NORTH OF TN WILL AID IN LIFT. BEST CONVERGENCE EARLY ALONG
NORTHERN PLATEAU THEN PROGRESSES SE THROUGH THE MRX CWA FOR THE
REMAINDER OF DAYLIGHT HOURS. HAIL THREAT LOOKS LOW BUT CHANCE FOR
DAMAGING WINDS IS ON TRACK.  CURRENT FCST OF MORE CLOUD COVER AND
SLIGHTLY LOWER MAX TEMPS FOR TDY REMAINS THE SAME. RAISED POPS TO
LIKELY AREA-WIDE. STORM MOTIONS TO THE SE NEAR 15 MPH MAY LESSEN
MINOR FLOODING THREAT BUT HOURLY RATES AROUND THREE QUARTERS TO ONE
INCH WILL BE COMMON.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON
Hazardous weather outlook, Jul 1, 3:00 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT FRI JUL 1 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-020830-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
400 AM EDT (300 AM CDT) FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS MORNING...AND INCREASE IN COVERAGE DURING THE AFTERNOON
INTO THE EVENING HOURS.  A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE.  THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING
WINDS...HAIL...AND LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE SOME
LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT WILL PASS SOUTHEAST OF THE REGION BY SATURDAY MORNING
...RESULTING IN DRY WEATHER FOR BOTH SATURDAY AND SUNDAY.  A SLIGHT
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...RETURNS
TO THE FORECAST ON THE FOURTH OF JULY.

THE REMAINDER OF THE PERIOD WILL BE A TYPICAL SUMMERTIME PATTERN
...WITH MAINLY A CHANCE OF SHOWERS AND STORMS IN THE AFTERNOON AND
EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS THIS AFTERNOON AND
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Jul 1, 12:00 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT FRI JUL 1 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-012200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
100 PM EDT...(1200 PM CDT) FRI JUL 1 2005

...GUSTY WINDS AND LOCALLY HEAVY RAINFALL EXPECTED ACROSS MUCH OF
THE AREA THIS AFTERNOON...

A LINE OF THUNDERSTORMS...DEVELOPING ACROSS NORTHERN ALABAMA
AND MIDDLE TENNESSEE...WILL MOVE EAST AROUND 20 MPH ACROSS THE AREA
THIS AFTERNOON. WIND GUSTS NEAR 40 MPH WILL BE COMMON WITH
THESE STORMS. HEAVY DOWNPOURS OF RAIN WILL ALSO ACCOMPANY THESE
STORMS. HOURLY RAINFALL RATES WILL BE NEAR THREE QUARTERS OF AN
INCH...WITH HIGHER RATES WITH THE STRONGEST STORMS. THIS LOCALLY
HEAVY RAINFALL MAY RESULT IN SOME MINOR FLOODING OF SMALL STREAMS AND
STREETS. FREQUENT LIGHTNING STRIKES SHOULD BE EXPECTED. SMALL HAIL
IS ALSO POSSIBLE.

THESE STORMS WILL BE MOVING THROUGH THE AREA DURING THE HOURS OF
MAXIMUM DAYTIME HEATING. THERE IS A CHANCE FOR SOME OF THESE STORMS
WILL REACH SEVERE LIMITS AND PRODUCE WIND GUSTS AROUND 60 MPH AND
HAIL THE SIZE OF PENNIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS WEATHER SITUATION.

SON
Local storm report, Jul 1, 12:18 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E PIGEON FORGE        35.79N 83.54W
06/30/2005                   SEVIER             TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED ALL OVER UPPER
            MIDDLE CREEK FROM DOLLYWOOD AMUSEMENT PARK TO CATONS
            CHAPEL. REPORTED BY SEVIER COUNTY ELECTRIC.

0535 PM     TSTM WND DMG     GATLINBURG              35.72N 83.49W
06/30/2005                   SEVIER             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED IN AND AROUND
            GATLINBURG. REPORTED BY SEVIER COUNY ELECTRIC.

&&

FERRELL
Local storm report, Jul 1, 12:50 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND DMG     3 SSW PIKEVILLE         35.57N 85.22W
07/01/2005                   BLEDSOE            TN   LAW ENFORCEMENT

            1 TREE DOWN ACROSS MCRENOLDS ROAD. REPORTED BY DISPATCH.

0115 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/01/2005                   SEQUATCHIE         TN   LAW ENFORCEMENT

            FROM 115 PM THROUGH 125 PM EDT...NUMEROUS TREES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jul 1, 2:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND DMG     13 SW PIKEVILLE         35.47N 85.36W
07/01/2005                   BLEDSOE            TN   LAW ENFORCEMENT

            2 TREES DOWN ACROSS MCWILLIAMS ROAD...ONE NORTH AND ONE
            SOUTH OF INTERSECTION WITH HIGHWAY 127. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, Jul 1, 2:21 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/01/2005                   MARION             TN   LAW ENFORCEMENT

            FROM 115 PM TO 130 PM EDT...SEVERAL TREES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
July 1, 2:45 PM EST
Where
McMinn County, Athens
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -84.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464984.